Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 162, NWS Aberdeen, SD

August 2, 2005Brown County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 2, 2005, 11:58 PM CDT for Brown County, McPherson County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2005, 11:58 PM CDT (04:58 UTC)
Expired
Aug 3, 2005, 1:00 AM CDT
In force
62 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Brown County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2482 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:40 PM CDT, 8 hours 18 minutes earlier.

Area forecast discussion, Aug 2, 3:40 PM CDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION...DELAYED
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT TUE AUG 2 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN CONCERN FOR THE SHORT TERM IS ON COLD FRONTAL PASSAGE LATE
TONIGHT INTO WEDNESDAY AND THE ASSOCIATED PRECIPITATION CHANCES.

UPPER RIDGE BEGINNING TO SHIFT EAST AS A LARGE UPPER TROUGH PUSHES
INTO SOUTH CENTRAL CANADA. AN ASSOCIATED AREA OF LOW PRESSURE HAS
DEVELOPED ALONG THE FRONT RANGE OF THE ROCKIES AND HAS CURRENTLY
STRETCHING FROM NORTH TO SOUTH ALONG THE WESTERN PORTIONS OF THE
NORTHERN PLAINS. A WEAK SHORTWAVE PUSHING THROUGH TONIGHT...WILL
HELP PROVIDE SOME LIFT FOR A CHANCE OF -TRW ACROSS THE REGION THIS
EVENING AND INTO THE OVERNIGHT HOURS. TEMPERATURES ALOFT WILL BEGIN
TO COOL ALLOWING FOR CONVECTION TO DEVELOP ACROSS THE NORTHERN TIER
COUNTIES OF SOUTH DAKOTA AND INTO WEST CENTRAL MINNESOTA. H7 TEMPS
REMAIN AROUND +13C THROUGH THE NIGHT...SO EXPECT THAT AREA TO REMAIN
CAPPED THROUGH TONIGHT. STRONG COLD FRONT ASSOCIATED WITH THE UPPER
TROUGH TO PUSH THROUGH THE STATE WEDNESDAY MORNING...WITH ANOTHER
ROUND OF THUNDERSTORMS EXPECTED. BEST CHANCE FOR SEVERE STORMS WILL
BE ALONG THE FRONT AND AHEAD OF IT...SO THAT WILL LIMIT MUCH OF THE
SEVERE AREA TO THE SOUTHEAST CWA AND INTO SOUTHEAST SOUTH DAKOTA.
OTHERWISE EXPECT AN AREA OF POST-FRONTAL SHOWERS TO DEVELOP DURING
LATE MORNING AND AFTERNOON ACROSS THE CWA...WITH STRONG UPPER
DIVERGENCE STILL PRESENT ALOFT BENEATH THE RIGHT-ENTRANCE REGION OF
THE JET STREAK. ALSO WITH THE COOLING ALOFT...SHOULD SEE RELATIVELY
STEEP LAPSE RATES. BY LATE AFTERNOON PRECIPITATION CHANCES SHOULD BE
WANING ACROSS THE CWA...WITH THE BEST CHANCE IN THE VICINITY OF THE
FRONT ACROSS SOUTHERN SOUTH DAKOTA. WILL THEN SEE A STRONG PUSH OF
DRIER AND COOLER AIR FOR WEDNESDAY NIGHT INTO THURSDAY AS CANADIAN
HIGH PRESSURE DROPS SOUTH. WITH HIGH PRESSURE IN CONTROL WILL HAVE
DRY CONDITIONS THURSDAY AND FRIDAY...WITH COOLER TEMPERATURES IN THE
70S TO MID 80S ACROSS THE CWA THURSDAY. SOMEWHAT OF A REBOUND IN
TEMPS FOR FRIDAY AS WAA OCCURS AHEAD OF THE NEXT SYSTEM...SENDING
MAX TEMPS BACK INTO THE 80S TO AROUND 90.

.LONG TERM...SATURDAY THROUGH TUESDAY
THE MDLS SHOW SOME DISAGREEMENTS THROUGH THE EXTENDED THAT WOULD
AFFECT PRECIP OCCURRENCE AND TIMING. OVERALL...THE UPPER FLOW SHOULD
BE FROM THE WNW WITH UPPER TROUGHING ACROSS C AND E CANADA WITH
UPPER RIDGING ACROSS THE SW US. THE GFS AND DGEX AGREE WELL EARLY ON
THAT A 50H TROUGH WILL MOVE ACROSS S CANADA AND THE UPPER MIDWEST
SAT AND SAT NIGHT WITH A WEAK SFC BOUNDARY PUSHING THROUGH. KEPT IT
DRY WITH THIS FIRST BOUNDARY. OTHERWISE...THE MDLS SHOW THE BIG
DISAGREEMENT WITH AN UPPER TROUGH DROPPING INTO THE PACIFIC NW AND
MOVING ACROSS S CANADA/THE UPPER MIDWEST MONDAY THROUGH TUESDAY
ALONG WITH A SFC COLD FRONT. THE DGEX WAS QUICKER THAN THE GFS WITH
THE TROUGH MOVING THROUGH. THE ECMWF HAD A MUCH STRONGER UPPER
TROUGH MOVING IN AND WAS THE SLOWEST. NEVERTHELESS...KEPT THE
FORECAST DRY WITH A 20 POP FOR MONDAY FOR THE CWA. THIS WILL LIKELY
CHANGE WITH HOPEFULLY BETTER AGREEMENT WITH THE MDLS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY FOR CENTRAL...NORTH CENTRAL...AND NORTHEAST SOUTH
     DAKOTA THROUGH EARLY EVENING.
MN...HEAT ADVISORY FOR BIG STONE AND TRAVERSE COUNTIES THROUGH EARLY
     EVENING.
&&

ALBRECHT/MOHR
Hazardous weather outlook, Aug 2, 5:45 AM CDT, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
545 AM CDT TUE AUG 2 2005

SDZ003>005-009-015-031042-
CAMPBELL-CORSON-DEWEY-MCPHERSON-WALWORTH-
545 AM CDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING WITH CLOUD TO
GROUND LIGHTNING BEING THE PRIMARY HAZARD. OTHERWISE...AN ISOLATED
SEVERE THUNDERSTORM MAY DEVELOP LATER THIS EVENING ALONG AND NORTH OF
A LINE FROM WHITE HORSE TO MOBRIDGE TO EUREKA WITH LARGE HAIL OR
POSSIBLY DAMAGING WIND GUSTS BEING THE PRIMARY WEATHER THREAT.

THERE IS A HEAT ADVISORY IN EFFECT TODAY FOR CAMPBELL...WALWORTH AND
MCPHERSON COUNTIES FROM 1 PM CDT TO 9 PM CDT DUE MAINLY TO THE HIGH
MOISTURE CONTENT OF THE AIR COMBINED WITH EXTREME WARMTH. HEAT INDEX
READINGS ARE EXPECTED TO EXCEED THE CENTURY MARK THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY IN
ASSOCIATION WITH A COLD FRONT PASSING THROUGH THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AFTER 7 PM CDT.

MNZ039-046-SDZ006>008-010-011-016>023-033>037-045-048-051-031042-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-POTTER-ROBERTS-
SPINK-STANLEY-SULLY-TRAVERSE-
545 AM CDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTHEAST
SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING WITH CLOUD TO
GROUND LIGHTNING BEING THE PRIMARY HAZARD.

WITH THE EXCEPTION OF STANLEY AND JONES COUNTIES...THERE IS A HEAT
ADVISORY IN EFFECT TODAY FROM 1 PM CDT TO 9 PM CDT DUE MAINLY TO THE
HIGH MOISTURE CONTENT OF THE AIR COMBINED WITH EXTREME WARMTH. HEAT
INDEX READINGS ARE EXPECTED TO EXCEED THE CENTURY MARK THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY IN
ASSOCIATION WITH A COLD FRONT PASSING THROUGH THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:50 AM CDTSevere Thunderstorm WarningABRDay, Marshall40 min
Aug 3, 2:18 AM CDTSevere Thunderstorm WarningABRRoberts42 min
Aug 3, 3:57 AM CDTSevere Thunderstorm WarningABRDay33 min
Aug 3, 3:53 PM CDTSevere Thunderstorm WarningABRJones, Lyman37 min
Aug 3, 4:16 PM CDTSevere Thunderstorm WarningABRBuffalo, Hand44 min
Aug 3, 2:46 AM CDTSevere Thunderstorm WarningABRTraverse31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.